High Wind, Eastern Glacier
- When
- January 21, 6:08 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
A wind gust to 68 mph was reported at the Cut Bank ASOS site.
A persistent strong westerly flow aloft resulted in high winds along the Rocky Mountain Front and adjacent Glacier County. Wind gusts to 63 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A persistent strong westerly flow aloft resulted in high winds along the Rocky Mountain Front and adjacent Glacier County. Wind gusts to 63 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 21, 4:55 AM MST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 455 AM MST SAT JAN 21 2012 AVIATION SECTION UPDATED .DISCUSSION... TODAY THROUGH MONDAY...THE COLD AIRMASS EAST OF THE CONTINENTAL CONTINUES TO ERODE AND RETREAT NORTH AS AN UPPER TROF APPROACHES WESTERN MONTANA. TEMPERATURES OVER THE NORTHEAST PORTION OF THE COUNTY WARNING AREA WILL BE A PROBLEM TODAY AS TO THE TIMING OF WHEN THE WARM AIR WILL ARRIVE. STRONG PRESSURE FALLS AHEAD OF THE UPPER TROF WILL CONTRIBUTE TO GUSTY SURFACE WINDS TODAY. HAVE CANCELED THE HIGH WIND WATCH FOR THE ROCKY MOUNTAIN FRONT AS LATEST MODEL DATA SUGGEST WINDS WILL BE GUSTY BUT SHOULD REMAIN BELOW WARNING CRITERIA. AREA OF BLOWING SNOW WILL BE A PROBLEM ALONG THE ROCKY MOUNTAIN FRONT TODAY. STRONG WINDS...HOWEVER...WILL CONTINUE OVER NORRIS HILL AND HAVE ISSUED A HIGH WIND WARNING FOR THAT LOCATION THROUGH MID AFTERNOON TODAY. GOOD MOISTURE TRANSPORT OVER SOUTHWEST MONTANA CONTINUES AND ACCUMULATING SNOW IS LIKELY OVER THE HIGHER ELEVATIONS OF BEAVERHEAD...MADISON AND GALLATIN COUNTIES. HAVE ISSUED A WINTER WEATHER ADVISORY FOR THIS AREA FOR ELEVATIONS ABOVE 6K FEET. RAIN OR SNOW WILL BE POSSIBLE OVER THE PLAINS THIS MORNING. THE UPPER TROF SWINGS ACROSS THE AREA SUNDAY BRINGING COOLER TEMPERATURES AND SCATTERED SNOW TO THE SOUTHWEST. THE PATTERN REMAINS PROGRESSIVE ON MONDAY WITH A SERIES OF SHORT WAVE DISTURBANCES MOVING ACROSS THE AREA. SCATTERED RAIN AND SNOW WILL DEVELOP OVER THE PLAINS. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES MOST AREAS TODAY AS THE COLD AIR RETREATS. HIGHS WILL BE NEAR SEASONAL AVERAGES SUNDAY AND THEN CLIMB ABOVE AGAIN ON MONDAY. EMANUEL MONDAY NIGHT THROUGH SATURDAY...EXPECT QUICK MOVING UPPER LEVEL DISTURBANCES TO MOVE THROUGH THE REGION DURING MUCH OF THE EXTENDED PERIOD. THUS...EXPECT A CHANCE FOR MOUNTAIN SHOWERS MOST DAYS...WITH ISOLATED SHOWERS POSSIBLE AT LOWER ELEVATIONS. AGAIN...PRECIPITATION AMOUNTS LOOK ON THE LOW SIDE EACH DAY...BUT A FEW INCHES OF SNOWFALL ARE POSSIBLE IN A 12/24 HOUR PERIOD IN THE MOUNTAINS. THE BEST DAYS TO SEE PRECIPITATION AT THE LOWER ELEVATIONS LOOKS TO BE WEDNESDAY AND THURSDAY. IN TERMS OF TEMPERATURES...EXPECT TEMPERATURES TO REMAIN MILD FOR TUESDAY AND WEDNESDAY...BUT THEN A COOL FRONT MOVES THROUGH THE REGION WEDNESDAY NIGHT INTO THURSDAY...AND TEMPERATURES RETURN TO NEAR NORMAL FOR THURSDAY...AND THEN AVERAGE A FEW DEGREES BELOW NORMAL FOR FRIDAY AND SATURDAY. BRUSDA && .AVIATION... UPDATED 1155Z. SCATTERED VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS WILL AFFECT SOUTHWEST MONTANA TODAY...WHILE RAIN AND SNOW WILL AFFECT THE ROCKY MOUNTAIN FRONT THROUGH LATE MORNING. ISOLATED SHOWERS ARE POSSIBLE OVER THE PLAINS. EXPECT GUSTY WEST WINDS TO DEVELOP OVER THE ROCKY MOUNTAIN FRONT AS WELL BY LATE THIS AFTERNOON AND THEN CONTINUE TO BLOW THROUGH THE EVENING HOURS. EXPECT MOUNTAINS TO BE OBSCURED AT TIMES THROUGHOUT THE REGION. PRECIPITATION SHOULD BE ON THE DECREASE AFTER 07Z SUNDAY. BRUSDA && .PRELIMINARY POINT TEMPS/POPS... GTF 49 26 37 20 / 20 10 10 10 CTB 42 23 34 14 / 10 10 20 10 HLN 37 23 36 16 / 40 20 20 30 BZN 40 19 34 12 / 50 20 20 20 WEY 34 10 20 6 / 100 90 50 50 DLN 47 19 31 14 / 50 20 20 40 HVR 32 21 35 9 / 30 10 10 10 LWT 44 23 32 12 / 20 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 10 PM MST THIS EVENING FOR ELEVATIONS ABOVE 6000 FEET FOR BEAVERHEAD...GALLATIN...MADISON. HIGH WIND WARNING UNTIL 3 PM MST THIS AFTERNOON FOR ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY. FLOOD WARNING FOR BROADWATER COUNTY UNTIL FURTHER NOTICE. && SHORT TERM...EMANUEL LONG TERM...BRUSDA AVIATION...BRUSDA WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 556 AM MST SAT JAN 21 2012 MTZ008-015-055-221300- BEAVERHEAD-MADISON-GALLATIN- 556 AM MST SAT JAN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 6000 FEET IS IN EFFECT UNTIL 10 PM MST TONIGHT. A HIGH WIND WARNING FOR THE NORRIS HILL AREA IN MADISON COUNTY IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ053-221300- BROADWATER- 556 AM MST SAT JAN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING FOR THE MISSOURI RIVER AT TOWNSEND IS IN EFFECT UNTIL FURTHER NOTICE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FLOOD WARNING FOR THE MISSOURI RIVER AT TOWNSEND IS IN EFFECT UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF FLOODING. MTZ009>014-044>052-054-221300- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-MEAGHER- 556 AM MST SAT JAN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 AM MST SAT JAN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HIGH SUST WINDS 4 NNE MCALLISTER 45.50N 111.70W
01/21/2012 M45 MPH MADISON MT DEPT OF HIGHWAYS
SUSTAINED WINDS OF 40 TO 50 MPH FROM 930 PM FRIDAY
NIGHT UNTIL 330 AM SATURDAY MORNING. PEAK GUST OF 60 MPH
AROUND 1 AM.
&&
BRUSDA3 high wind. Local standard time, as filed.
A wind gust to 68 mph was reported at the Cut Bank ASOS site.
A wind gust to 62 mph was reported at Bynum 13W (the Dellwo MSCN site).
A wind gust to 63 mph was reported at Browning 6WNW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356975, 356973, 356974.